Antidepressants: Reactions with other drugs or substances

Last modified: Thursday, 25. December 2008 - 5:53 am

Anyone prescribed an antidepressant should not take other medications without consulting with a physician. This warning of possible negative effects can also occur with over-the-counter-drugs that patients take themselves. A prescription for an antidepressant should include a list of foods to avoid, because some antidepressants can have dangerous reactions with foods.

Alcohol’s ability to impair motor operation and driving skills will be increased if combined with an antidepressant. A few drinks taken by a person who has an antidepressant in their system is like having many more drinks.

The symptoms of jitters, insomnia, tremors, and agitation are common in those consuming caffeine and in those with depression or the other illnesses for which these drugs are prescribed. Combining caffeine with antidepressants may exaggerate the symptoms and make it difficult for the physician to arrive at an accurate diagnosis or evaluate the drug’s effectiveness.

The reactions of recreational drugs with antidepressants are unpredictable and possibly very dangerous. The illness being treated with the antidepressants may also react negatively to recreational drugs.

In February, 2002, the Food and Drug Administration issued a Public Health Advisory warning physicians of the dangers of patients taking St. John’s wort (as well as other herbs) in combination with prescription drugs. For one thing, the effects of combining St. John’s wort with other drugs is practically impossible to predict. This is because people take varying amounts of the herb, and the potency of the herb’s active compounds also varies from brand to brand.

To help avoid problems, it is important that the patient take the prescribed dosage. Physicians will have difficulty measuring the effectiveness of a drug when the prescription is not followed accurately.

Incoming search terms:

  • antidepressants and recreational drugs

Leave a comment

You have to be logged in, to leave a comment.